New York, 2012

Winter Storm in New York, December 21 to 22, 2012

December 21 to 22, 2012 · NWS BUF · 5 events in 5 counties and zones

Low pressure moved across the upper Great Lakes to New England. The winter storm brought heavy snow to the higher elevations of the western southern tier and eastern Lake Ontario region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure moved across the upper Great Lakes to New England. The winter storm brought heavy snow to the higher elevations of the western southern tier and eastern Lake Ontario region. Specific snowfall reports received included: 19 inches at Osceola, 16 inches at Fulton, 13 inches at Jamestown, Redfield, and Lacona, 12 inches at Kennedy, 11 inches at Franklinville and Busti, 9 inches at Little Valley, Randolph, and Harrisville, and 8 inches at Warsaw.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 21, 11:59 AM EST, 1 minute earlier.

Area forecast discussion, Dec 21, 11:59 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1159 AM EST FRI DEC 21 2012

.SYNOPSIS...
A MAJOR STORM SYSTEM CENTERED OVER WESTERN LAKE ERIE WILL EASE EAST
ACROSS THE LAKE THIS MORNING BEFORE ITS CENTER TRANSFERS TO THE EAST
COAST AND IT LIFTS ACROSS NEW ENGLAND TONIGHT. COLDER AIR BEHIND
THIS SYSTEM WILL BRING A CHANGEOVER FROM RAIN TO SNOW TODAY. A MORE
SIGNIFICANT ACCUMULATING SNOWFALL WITH BLOWING SNOW IS THEN EXPECTED
TO FOLLOW TONIGHT AND SATURDAY AS EVEN COLDER AIR AND PLENTIFUL
MOISTURE OVERSPREAD THE AREA BEHIND THE SLOWLY DEPARTING LOW.

&&

.NEAR TERM /THROUGH TONIGHT/...
REGIONAL RADARS DISPLAY A LARGE SHIELD OF PRECIPITATION NOW FOCUSING
UPON THE EASTERN LAKE ONTARIO REGION...WITH RAIN IN THE LOWER
ELEVATIONS AND SNOW ACCUMULATING ACROSS HIGHER ELEVATIONS OF THE TUG
HILL AND WESTERN FOOT HILLS OF THE ADIRONDACKS. WITH REPORTS OF 2 TO
3 INCHES ALL READY FALLING ACROSS THESE HIGHER ELEVATIONS...AND
SEVERAL MORE HOURS OF PRECIPITATION HAVE ELECTED TO START THE WINTER
WEATHER ADVISORY FOR THE EASTERN LAKE ONTARIO REGION NOW...STILL
RUNNING THROUGH LATE SATURDAY EVENING. KTYX DUAL POL DISPLAYS RAIN
SNOW MIX NEAR THE RADAR SITE ACROSS THE TUG HILL AND EXPECT
FLUCTUATIONS WITHIN THE PRECIPITATION TODAY BETWEEN RAIN AND SNOW.
STILL A COUPLE OF INCHES OF SNOW MAY FALL TODAY...BEFORE A GAP THIS
AFTERNOON WITH WRAP AROUND MOISTURE AND SNOW AGAIN ENTERING THE
REGION THIS EVENING.

ELSEWHERE HAVE NOT MADE ANY CHANGES TO THE HEADLINES. FOLLOWING IS
THE DISCUSSION ON THIS WINTER STORM...

A LARGE WINTER STORM SYSTEM WILL HELP USHER IN THE NEW WINTER SEASON
WITH SEVERAL IMPACTS TO THE FORECAST AREA TODAY INTO THE WEEKEND.
THE DEEP LOW IS CENTERED OVER WESTERN LAKE ERIE THIS MORNING WITH
BROAD CYCLONIC FLOW ACROSS THE EASTERN THIRD OF THE COUNTY. OCCLUDED
FRONT EXTENDS EAST FROM THE LOW ACROSS LAKE ONTARIO TO NEAR SYRACUSE
THEN SOUTH ACROSS EASTERN PA TO A TRIPLE POINT LOW CENTERED NEAR NEW
JERSEY. DURING THE COURSE OF TODAY MODELS SHOW THE OCCLUDED CENTER
FILLING AS THE ENERGY TRANSFERS TO THE TRIPLE POINT LOW TO OUR EAST
WHICH IS EXPECTED TO DEEPEN UNDER STRONGLY DIVERGENT FLOW ALOFT AS
IT LIFTS NORTH TO NORTHERN NY.

DEEP SOUTHERLY FLOW ACROSS NEW YORK IS KEEPING MOST OF THE
PRECIPITATION THIS MORNING IN THE FORM OF RAIN WITH SOME WET SNOW
FLAKES MIXING IN IN SPOTS. RADAR MOSAIC SHOWING A LARGE SWATH OF
ECHOES FROM THE CENTRAL FINGER LAKES EASTWARD WITH THE HEAVIEST RAIN
FALLING ACROSS CENTRAL NY AHEAD OF THE OCCLUDED FRONT. BEHIND THE
OCCLUDED FRONT FROM NEAR GENEVA WESTWARD MORE SCATTERED ECHOES
ARE FOUND AS SOME DRYING ALOFT IS OCCURRING AS SEEN ON ON WATER
VAPOR IMAGERY. LIGHT SNOW SHOWERS FOUND ACROSS THE SOUTHERN TIER
WITH OBS AT WELLSVILLE AND BRADFORD WEST TO ERIE PA SHOWING SURFACE
TEMPS IN THE MID TO LOWER 30S. ALSO SOME SNOW IS LIKELY FALLING
ACROSS THE TUG HILL EAST OF LAKE ONTARIO WHERE ANOTHER COOL POCKET
IS FOUND.

THERE ARE TWO MAIN FOCUS AREAS FOR HAZARDOUS WEATHER ASSOCIATED WITH
THE SYSTEM....

1) HIGH WINDS...TONIGHT...AFTER A RELATIVE LULL IN WINDS TODAY...
EXPECT WINDS TO INCREASE ONCE AGAIN AFTER SUNSET. EXPECT SUSTAINED
WINDS OF 20-30 MPH ACROSS MUCH OF THE AREA WITH GUSTS TO 35-40 MPH.
THIS WILL RESULT IN SOME BLOWING AND DRIFTING SNOW
OVERNIGHT...ESPECIALLY IN OPEN AREAS. THE ONE THING PREVENTING EVEN
MORE BLOWING SNOW ISSUES WILL BE THE MARGINAL TEMPERATURES AND
RELATIVELY DENSE NATURE OF THE EXPECTED SNOW.

IN ADDITION TO REDUCED VISIBILITIES IN BLOWING SNOW DUE TO THE WINDS
THEY WILL ALSO BRING WIND CHILLS TONIGHT INTO THE TEENS SOUTH
AND EAST OF LAKE ONTARIO WITH SINGLE DIGITS ACROSS PORTIONS OF THE
INTERIOR SOUTHERN TIER.

2) SNOW IS THE SECOND FOCUS AREA MAINLY TONIGHT WITH THE HEAVIEST
SNOW EXPECTED EAST OF LAKE ERIE INLAND FROM THE CHAUTAUQUA RIDGE.
THROUGH THE REST OF THIS MORNING EXPECT MAINLY SCATTERED RAIN
SHOWERS WITHIN THE DRY SLOT OF THE STORM FOR THE NIAGARA FRONTIER
EAST TO THE GENESEE VALLEY. A FEW SCATTERED SNOW SHOWERS ACROSS THE
SOUTHERN TIER TODAY. ACROSS THE EASTERN LAKE ONTARIO REGION...MAINLY
THE HIGHER ELEVATIONS A RAIN SNOW MIX IS EXPECTED THROUGH THE
MORNING HOURS...WITH A COUPLE OF INCHES OF SNOW ACCUMULATION THROUGH
THE DAYLIGHT HOURS GENERALLY ABOVE 1200 FEET. THE DEEPER WRAP AROUND
MOISTURE ON THE BACKSIDE OF THE SYSTEM WILL NOT ARRIVE OVER OUR AREA
UNTIL LATER THIS AFTERNOON WITH THE COLDER AIR. WE WILL SEE A CHANGE
OVER FROM SCATTERED RAIN SHOWERS TO A MIX OF RAIN AND SNOW SHOWERS
LATE AFTERNOON AND TURNING TO PLAIN SNOW FOR ALL LOCATIONS TONIGHT
WHICH WILL BE MODERATE TO HEAVY AT TIMES EAST OF LAKE ERIE BY
TONIGHT.

A WINTER STORM WARNING WILL GO INTO EFFECT FOR THE SOUTHERN
TIER AT 11AM. EXPECT STORM TOTALS TO REACH THE 8-14 INCH RANGE
ACROSS UPSLOPE AREAS FROM THE BOSTON HILLS AND HIGHER TERRAIN OF
WYOMING COUNTY SOUTHWARD INTO THE CHAUTAUQUA RIDGE THROUGH SATURDAY.
IT SHOULD BE NOTED THAT ALONG THE LAKESHORE OF SOUTHERN ERIE AND
CHAUTAUQUA COUNTIES SNOWFALL WILL BE DRAMATICALLY LESS. WINTER
WEATHER ADVISORIES WILL GO INTO EFFECT BEGINNING AT 4PM FOR THE
NIAGARA FRONTIER...7PM FOR THE GENESEE VALLEY AND FINGER LAKES.
EXPECT TOTALS GENERALLY IN THE 3-7 INCH RANGE...WITH THE LOWEST
SNOWFALL ALONG THE IMMEDIATE LAKESHORES DUE TO VERY MARGINAL SURFACE
TEMPERATURES...AND THE HIGHER END OF THAT RANGE INLAND ACROSS THE
SLIGHTLY HIGHER TERRAIN. THERE MAY BE SOME LOCALLY HIGHER AMOUNTS AS
WELL ACROSS HIGHER TERRAIN SUCH AS THE BRISTOL HILLS AND TUG HILL
PLATEAU.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE LOW PRESSURE SYSTEM THAT IS CURRENTLY IMPACTING THE GREAT LAKES
AND MIDWEST WILL BE CENTERED OVER THE UPPER SAINT LAWRENCE VALLEY BY
SATURDAY MORNING. A COMBINATION OF ABUNDANT WRAPAROUND MOISTURE AND
SYNOPTIC LIFT WILL BRING WIDESPREAD SNOWFALL TO THE FORECAST AREA.
EXPECT WIDESPREAD AMOUNTS OF 2-4 INCHES ACROSS THE BULK OF THE
FORECAST AREA WITH HIGH AMOUNTS UP TO 5 INCHES ACROSS THE WESTERN
SOUTHERN TIER AND SOUTHEAST OF LAKE ONTARIO WHERE THE COMBINATION OF
UPSLOPE NORTHWESTERLY AND NOMINAL LAKE ENHANCEMENT WILL RESULT IN
THE HIGHER ACCUMULATIONS. EXPECT SNOW TO TAPER OFF VERY LATE IN THE
AFTERNOON SATURDAY WEST OF THE GENESEE VALLEY AS THE LOW CENTER
GRADUALLY SHIFTS EAST ACROSS NEW ENGLAND AND FOCUS OF DEEPEST
MOISTURE/LIFT ALSO SHIFTS TO EAST OF THE GENESEE VALLEY AND THE
NORTH COUNTRY. THE BULK OF THE SNOWFALL SHOULD END THERE SATURDAY
EVENING AS THE DRIFTS NORTHEAST INTO ATLANTIC CANADA AND DRIER AIR
ADVECTS ACROSS THE LOWER GREAT LAKES. ONE MORE BRIEF SHOT OF SNOW
WILL BE POSSIBLE LATER SATURDAY NIGHT INTO SUNDAY AS AN AREA OF WEAK
WARM ADVECTION MAKES ITS WAY NORTH ACROSS THE LOWER GREAT
LAKES...HOWEVER A DEARTH OF DEEP MOISTURE AND WEAK DYNAMICS SUGGEST
THAT ANY SNOW WILL BE VERY LIGHT.

OTHER CONCERN FOR THE FIRST HALF OF THE WEEKEND WILL BE WINDS. AS
THE SURFACE LOW LIFTS INTO THE SAINT LAWRENCE VALLEY AND RIDGING
BUILDS ACROSS THE WESTERN GREAT LAKES...THE TIGHTENING PRESSURE
GRADIENT AND COLD ADVECTION WILL BRING ANOTHER ROUND OF STRONG
NORTHWESTERLY WINDS TO THE REGION NECESSITATING GALE WARNINGS FOR
MUCH OF THE LOWER GREAT LAKES. STRONGEST WIND GUSTS WILL BE FOUND
NEAR THE LAKESHORES WITH GUSTS OF 40 TO 50 MPH POSSIBLE SATURDAY
WITH WIDESPREAD WIND GUSTS OF 25 TO 35 MPH POSSIBLE FARTHER INLAND.
THESE GUSTS COMBINED WITH FALLING SNOW WILL CREATE ISSUES WITH
BLOWING SNOW. GIVEN WINTER STORM WARNINGS/WINTER WEATHER ADVISORIES
ALREADY IN EFFECT...WILL COVER THESE WIND/BLOWING SNOW ISSUES IN
THOSE HEADLINES.

WINDS WILL DIMINISH FROM WEST TO EAST SATURDAY NIGHT AS HIGH
PRESSURE BUILDS ACROSS THE REGION FROM THE WEST. LOOK FOR ANY
LINGERING SNOW SHOWERS TO DISSIPATE ON SUNDAY THANKS TO ANTICYCLONIC
FLOW AND DRIER AIR MOVING INTO THE REGION...THOUGH WITH PLENTY OF
COLD AIR STILL IN PLACE IT WILL STILL FEEL SEASONABLY CHILLY WITH
HIGHS SUNDAY IN THE UPPER 20S TO LOWER 30S. LIGHT WINDS AND FRESH
SNOW SUNDAY NIGHT WILL ALLOW THE MERCURY TO DIP INTO THE LOWER 20S
WITH WIDESPREAD TEENS ACROSS THE SOUTHERN TIER AND NORTH COUNTRY
WITH INTERIOR VALLEYS IN THE NORTH COUNTRY POSSIBLY DIPPING INTO THE
SINGLE DIGITS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ON MONDAY SURFACE HIGH PRESSURE WILL BUILD ACROSS THE LOWER LAKES.
THIS WILL BRING A RETURN TO DRY WEATHER FOR MOST OF THE
AREA...ALTHOUGH A WNW FLOW OF COLD AIR ACROSS LAKE ONTARIO MAY ALLOW
A FEW LIGHT SNOW SHOWERS TO PERSIST SOUTHEAST OF THE LAKE.

BY CHRISTMAS DAY A WEAK MID LEVEL SHORTWAVE AND SURFACE REFLECTION
WILL RIPPLE THROUGH THE GREAT LAKES AND OHIO VALLEY. THE ECMWF
REMAINS DEEPER WITH BOTH THE SURFACE LOW AND MID LEVEL SHORTWAVE...
ALLOWING SOMEWHAT MILDER AIR TO PUSH NORTHWARD INTO WESTERN AND
CENTRAL NY. FOR NOW WE HAVE SIDED WITH THE WEAKER GFS SCENARIO...
WHICH WOULD KEEP TEMPERATURES SEASONABLE WITH A CHANCE OF A LITTLE
LIGHT SNOW.

CHRISTMAS NIGHT AND WEDNESDAY MORNING HIGH PRESSURE BUILDS INTO
SOUTHEAST CANADA AND PROVIDES ANOTHER PERIOD OF MAINLY DRY WEATHER
WITH SEASONABLE TEMPERATURES.

BY LATER WEDNESDAY INTO THURSDAY BOTH THE GFS AND ECMWF FORECAST
ANOTHER SIGNIFICANT WINTER STORM FOR THE NORTHEAST QUARTER OF THE
NATION. MODEL GUIDANCE HAS NOT BEEN CONSISTENT WITH THIS...IN FACT
THE 06Z GFS HAD COMPLETELY LOST IT FROM EARLIER RUNS. BOTH 12Z RUNS
OF THE GFS AND ECMWF HAVE THE STORM...AND TRACK IT TO OUR SOUTHEAST
WITH THE TYPICAL TIMING AND DETAIL DIFFERENCES. IF THE CURRENT MODEL
RUNS TO VERIFY...THIS WOULD BE A SIGNIFICANT SNOW EVENT. IT IS STILL
7 DAYS AWAY HOWEVER...AND THE FORECAST LOW TRACK IS NOT FAVORED BY
STORM TRACK CLIMATOLOGY. GIVEN THE INHERENT UNCERTAINTIES AT THIS
TIME RANGE...WILL JUST USE CHANCE POPS FOR NOW.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A DEEP WINTER STORM OVER CENTRAL LAKE ERIE AT 17Z WILL CONTINUE
TO MOVE EAST ACROSS THE LAKE THIS AFTERNOON WHILE A LARGE AREA OF
SNOW WILL LIFT ACROSS THE EASTERN LAKE ONTARIO REGION. CONDITIONS
WILL BRIEFLY IMPROVE EAST OF LAKE ONTARIO AS THE AREA OF SNOW
CONTINUES TO MOVE OFF TO THE NORTH. MEANWHILE...THE REST OF
WESTERN NY WILL SEE INCREASING SNOW AND GENERALLY IFR CONDITIONS
AS THE AFTERNOON PROGRESSES WITH WRAPAROUND MOISTURE AND COLDER
AIR ALOFT MOVES INTO THE REGION. WINDS WILL ALSO PICK UP LATER
THIS EVENING MAKING FOR BLOWING AND DRIFTING CONDITIONS. SNOW
CREWS WILL BE NEEDED TO KEEP RUNWAYS CLEAR. CONDITIONS WILL SLOWLY
IMPROVE TO MVFR SATURDAY MORNING AT LEAST FOR THE NIAGARA FRONTIER
AND EASTERN LAKE ONTARIO REGION...WITH LAKE EFFECT SNOW SHOWERS
CONTINUING SOUTHEAST OF THE LAKES...AFFECTING KJHW AND
OCCASIONALLY KROC.

OUTLOOK...
SATURDAY...WIDESPREAD IFR IN SNOW...AND AREAS OF LAKE ENHANCED SNOW
SOUTHEAST OF THE LAKES.
SUNDAY...LAKE EFFECT SNOW SHOWERS POSSIBLE WITH MVFR FLIGHT
CONDITIONS. LAKE EFFECT SNOW MOST LIKELY SE OF LAKE ONTARIO.
MONDAY...MAINLY VFR WITH CHANCE OF LINGERING LAKE EFFECT SNOW
SHOWERS SE OF LAKE ONTARIO EARLY.
CHRISTMAS...MVFR/VFR WITH A CHC OF RAIN/SNOW.

&&

.MARINE...
A MAJOR STORM SYSTEM OVER WESTERN LAKE ERIE WILL RECENTER ALONG THE
NEW ENGLAND COAST THROUGH TODAY BEFORE SLOWLY MEANDERING ACROSS NEW
ENGLAND TONIGHT. THIS SYSTEM WILL BRING ANOTHER PERIOD OF STRONGER
WINDS AND HIGHER WAVES WITH CONDITIONS EXPECTED TO REACH HIGH-END
ADVISORY OR LOW-END GALE FORCE LEVELS TONIGHT AND EARLY FRIDAY.
ACCORDINGLY...SMALL CRAFT ADVISORIES AND GALE WARNINGS ARE IN EFFECT
AS OUTLINED BELOW.

AFTER A RELATIVE LULL THROUGH MUCH OF TODAY AS THE STORM CENTER
PASSES OVERHEAD...A STRONGER NORTHWESTERLY FLOW OF COLDER AIR WILL
OVERSPREAD THE LAKES ON THE BACKSIDE OF THE STORM SYSTEM LATER
TONIGHT AND SATURDAY...LIKELY BRINGING ANOTHER PERIOD OF HIGH-END
ADVISORY TO LOW-END GALE CONDITIONS. GALE FORCE WINDS WILL BE MOST
LIKELY ON LAKE ONTARIO...FOR WHICH SOME GALE WARNING HAVE NOW BEEN
PUT INTO PLACE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING UNTIL 4 PM EST SATURDAY FOR NYZ012-
     019>021-085.
     WINTER WEATHER ADVISORY UNTIL 11 PM EST SATURDAY FOR
     NYZ006>008.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR NYZ003>005-013-014.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
     SATURDAY FOR NYZ001-002-010-011.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 4 PM EST
         SATURDAY FOR LEZ020.
         GALE WARNING FROM 1 AM TO 4 PM EST SATURDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 4 PM
         EST SATURDAY FOR LOZ030.
         GALE WARNING FROM 5 AM TO 10 PM EST SATURDAY FOR LOZ042-
         043-062>064.
         SMALL CRAFT ADVISORY UNTIL 4 PM EST SATURDAY FOR LOZ045.
         GALE WARNING FROM 7 AM TO 10 PM EST SATURDAY FOR LOZ044.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH/THOMAS
SHORT TERM...WOOD
LONG TERM...HITCHCOCK
AVIATION...SMITH/ZAFF
MARINE...SMITH
Hazardous weather outlook, Dec 21, 10:35 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1035 AM EST FRI DEC 21 2012

NYZ006>008-221545-
OSWEGO-JEFFERSON-LEWIS-
1035 AM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-221545-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
1035 AM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-011-221545-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
1035 AM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019>021-085-221545-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1035 AM EST FRI DEC 21 2012

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-045-065-SLZ022-024-221545-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1035 AM EST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-221545-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
1035 AM EST FRI DEC 21 2012

...GALE WARNING IN EFFECT FROM 1 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-043-062>064-221545-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
1035 AM EST FRI DEC 21 2012

...GALE WARNING IN EFFECT FROM 5 AM TO 10 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-221545-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
1035 AM EST FRI DEC 21 2012

...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

THOMAS

In the hours before

Local storm report, Dec 21, 6:37 AM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
637 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     NON-TSTM WND DMG NEWARK                  43.04N  77.09W
12/20/2012                   WAYNE              NY   COCORAHS

            TREE DOWN ACROSS ROAD

&&

EVENT NUMBER BUF1200395

DK
Local storm report, Dec 21, 9:09 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
909 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG 3 WNW COLDEN            42.67N  78.74W
12/20/2012                   ERIE               NY   CO-OP OBSERVER

            POWER POLE SNAPPED

&&

EVENT NUMBER BUF1200396

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Wyoming

When
December 21, 12:00 PM EST to December 22, 11:00 AM EST
Where
Wyoming forecast zone
Property damage
$8,000
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
December 21, 12:00 PM EST to December 22, 11:00 AM EST
Where
Chautauqua forecast zone
Property damage
$13,000
Reported by
Broadcast Media
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
December 21, 12:00 PM EST to December 22, 11:00 AM EST
Where
Cattaraugus forecast zone
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Oswego

When
December 21, 11:00 PM EST to December 22, 2:00 PM EST
Where
Oswego forecast zone
Property damage
$13,000
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
December 21, 11:00 PM EST to December 22, 2:00 PM EST
Where
Lewis forecast zone
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426118, 426120, 426122, 426124, 426125.